Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 82, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Sep 3, 2018, 3:34 PM EDT for Cass County, Michigan. It was in force for 41 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2018, 3:34 PM EDT (19:34 UTC)
- Expired
- Sep 3, 2018, 4:15 PM EDT
- In force
- 41 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cass County, MI
The radar
The Northern Indiana radar (KIWX), 70 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 3:34 PM EDT | TSTM WND DMG | 2 Se Pokagon, MI | WIRES DOWN AND ARCING. ALLEN ROAD AND HAMPSHIRE STREET. |
| Sep 3, 3:52 PM EDT | TSTM WND DMG | 2 S Dowagiac, MI | TREE DOWN IN THE ROAD. WILBUR HILL RD AND PEAVINE ST. NO INFORMATION ON SIZE/HEALTH OF THE TREE. |
| Sep 3, 3:56 PM EDT | TSTM WND DMG | Dowagiac, MI | WIRES DOWN AND ARCING. PENNSYLVANIA AVENUE. |
| Sep 3, 3:59 PM EDT | TSTM WND GST 48 | Dowagiac, MI | WSBT CAMERA SITE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.6 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1344 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
549
WUUS53 KIWX 031934
SVRIWX
MIC027-032015-
/O.NEW.KIWX.SV.W.0082.180903T1934Z-180903T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
334 PM EDT MON SEP 3 2018
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Western Cass County in southwestern Michigan...
* Until 415 PM EDT.
* At 331 PM EDT, a severe thunderstorm was located near Niles, moving
northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Niles, Dowagiac, Cassopolis, Pokagon, Dailey, La Grange and Barron
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4198 8591 4182 8611 4185 8623 4186 8623
4204 8612
TIME...MOT...LOC 1931Z 217DEG 13KT 4187 8615
HAIL...1.00IN
WIND...60MPH
$$
MARSILI2 follow-up statements
284
WWUS53 KIWX 031948
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
348 PM EDT MON SEP 3 2018
MIC027-032015-
/O.CON.KIWX.SV.W.0082.000000T0000Z-180903T2015Z/
Cass MI-
348 PM EDT MON SEP 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHWESTERN CASS COUNTY...
At 347 PM EDT, a severe thunderstorm was located near Dowagiac,
moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dowagiac, Cassopolis, Pokagon, Dailey and La Grange.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4185 8607 4188 8617 4189 8621 4204 8612
4198 8591
TIME...MOT...LOC 1947Z 217DEG 13KT 4192 8610
HAIL...1.00IN
WIND...60MPH
$$
MARSILI844
WWUS53 KIWX 032006
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
406 PM EDT MON SEP 3 2018
MIC027-032015-
/O.EXP.KIWX.SV.W.0082.000000T0000Z-180903T2015Z/
Cass MI-
406 PM EDT MON SEP 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CASS COUNTY WILL
EXPIRE AT 415 PM EDT...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning will be allowed to expire at 415 PM
EDT. However, wind gusts of around 50 mph and heavy rainfall will be
possible through 430 PM EDT.
LAT...LON 4185 8607 4188 8617 4189 8621 4204 8612
4198 8591
TIME...MOT...LOC 2005Z 217DEG 13KT 4196 8606
$$
MARSILIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:15 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Sep 3, 2:15 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 215 PM EDT Mon Sep 3 2018 .SYNOPSIS... Issued at 210 PM EDT Mon Sep 3 2018 Scattered showers and thunderstorms will continue through the early evening hours, especially north of US 24. Mainly dry and hot otherwise with lows in the low to mid 70s tonight and highs in the upper 80s to near 90 degrees on Tuesday. There is a slight chance for isolated thunderstorms Tuesday afternoon. A frontal boundary will eventually bring cooler temperatures and periodic chances for showers and thunderstorms mid to late week. && .SHORT TERM...(Late This Afternoon through Tuesday) Issued at 210 PM EDT Mon Sep 3 2018 Low-mid level theta-e plume embedded in southwest flow, located on the northwest fringe of a persistent longwave ridge anchored over the Mid-Atlantic, will continue to provide chances for scattered showers/storms into the late afternoon and evening. Best chances will be near a very diffuse outflow boundary across nw/nc IN and Lower Michigan. Negligible shear, deep/warm cloud layer and high moisture content will keep heavy rain/localized flooding as the main threat where convection becomes more organized. The aforementioned Mid-Atlantic centered ridge (594 dam at 500 mb) will actually become better established across the southern Great Lakes tonight into Tuesday, focusing the weak boundary and main moisture channel farther north. The result will be mainly dry conditions, though growing instability and only weak capping may be enough to pop off isolated pulse storms Tuesday afternoon. Heat and humidity will remain the story otherwise into Tuesday as highs once again reach the upper 80s to near 90 degrees. && .LONG TERM...(Tuesday Night through Monday) Issued at 210 PM EDT Mon Sep 3 2018 Ridging finally begins to break down mid-late week into next weekend. More progressive westerlies in this suppressed regime will force a frontal boundary through later Wed/Thur, with cooler air to settle in late in the week. Shower/storm chances return with the front later Wed-Thur, with the second half of the week potentially trending a little drier on the southern fringe of a Northern Lakes anticyclone. Frontal zone then may become active again and lift back north sometime over the weekend as tropical remnants get absorbed into westerlies. Timing/details uncertain at this forecast range, though will have to watch as heavy rainfall could become a concern. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 109 PM EDT Mon Sep 3 2018 Weak sfc trough aided by overnight outflow boundary will continue to mix out early this afternoon. East-southeast to the north of this boundary across far northern Indiana/southern Lower Michigan appear to shifting more south-southwesterly with erosion of this boundary. Combination of lingering effects of this boundary, ridge riding weak short wave across Wisconsin, and diurnal instability will be sufficient for scattered showers and thunderstorms this afternoon, particularly across KSBN in closer proximity to above forcing/focusing mechanisms. Will likely include TSRA mention through mid-late afternoon at KSBN, although with confidence lower at KFWA will hold off on TS inclusion at this time and monitor trends over next hour or two. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Steinwedel SHORT TERM...Steinwedel LONG TERM...Steinwedel AVIATION...Marsili Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 3, 4:15 AM EDT, 11 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 415 AM EDT Mon Sep 3 2018 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-040900- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 415 AM EDT Mon Sep 3 2018 /315 AM CDT Mon Sep 3 2018/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Scattered showers and thunderstorms are possible through the day. Severe weather is not expected, but locally heavy rainfall is possible. Peak heat index values will reach into the 95 to 100 degree range this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated showers and Thunderstorms are possible east of I-69 on Tuesday. Thunderstorms are then possible Wednesday afternoon into the weekend. Severe weather is not expected, but locally heavy rainfall is possible especially late in the week. Peak heat index values will reach into the 95 to 100 degree range Tuesday and Wednesday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-040900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 415 AM EDT Mon Sep 3 2018 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and tonight. Scattered showers and thunderstorms are possible through the day. Severe weather is not expected, but locally heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are possible Wednesday afternoon into the weekend. Severe weather is not expected, but locally heavy rainfall is possible especially late in the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 3, 2:59 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Northern Indiana
259 PM EDT MON SEP 3 2018
MIZ080-081-032015-
Branch-Hillsdale-
259 PM EDT MON SEP 3 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN BRANCH AND
NORTHERN HILLSDALE COUNTIES...
At 259 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southwest of Homer to Quincy to 7
miles north of Fremont. Movement was east at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Coldwater, Hillsdale, Jonesville, Quincy, Litchfield, Long Lake,
Jerome, Somerset, Moscow, North Adams, Allen, Osseo, South Butler,
Marble Lake and Somerset Center.
This includes Interstate 69 in Michigan between mile markers 16 and
21.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Seek shelter until this storm passes.
&&
LAT...LON 4189 8436 4187 8495 4193 8497 4207 8498
4207 8436
TIME...MOT...LOC 1859Z 265DEG 20KT 4208 8493 4196 8486 4183 8490
MARSILISpecial weather statement, Sep 3, 3:15 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Northern Indiana
315 PM EDT MON SEP 3 2018
INZ004-005-MIZ078-031945-
St. Joseph-Elkhart-Cass-
315 PM EDT MON SEP 3 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ELKHART...
NORTHEASTERN ST. JOSEPH AND SOUTHEASTERN CASS COUNTIES...
At 314 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Cassopolis to near Osceola to near
Wakarusa. Movement was east at 15 mph.
Wind gusts of 40 to 50 mph and pea sized hail are possible with
these storms.
Locations impacted include...
Elkhart, Mishawaka, Goshen, Dunlap, Simonton Lake, Granger, Osceola,
Cassopolis, Bristol, Edwardsburg, Union, Paradise Lake, Calvin
Center, Adamsville, Juno Lake, Jimtown, Jones, Shavehead Lake, Eagle
Lake and Diamond Lake.
This includes Interstate 80 in Indiana between mile markers 84 and
103.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Seek shelter until these storms pass.
&&
LAT...LON 4180 8576 4179 8577 4178 8579 4177 8579
4176 8578 4176 8574 4169 8574 4158 8579
4157 8610 4166 8615 4190 8606 4191 8576
TIME...MOT...LOC 1914Z 263DEG 15KT 4189 8600 4167 8603 4155 8607
MARSILILocal storm report, Sep 3, 3:21 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
321 PM EDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HIGH SUST WINDS ELKHART MUNICIPAL AIRPO 41.72N 86.00W
09/03/2018 M48 MPH ELKHART IN AWOS
AWOS STATION EKM, ELKHART MUNICIPAL AIRPORT.
&&
MCDLocal storm report, Sep 3, 3:23 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
323 PM EDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM TSTM WND GST ELKHART MUNICIPAL AIRPO 41.72N 86.00W
09/03/2018 M48 MPH ELKHART IN AWOS
CORRECTS PREVIOUS HIGH SUST WINDS REPORT
FROM ELKHART MUNICIPAL AIRPORT. AWOS STATION
EKM, ELKHART MUNICIPAL AIRPORT.
&&
MCDSpecial weather statement, Sep 3, 3:26 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Northern Indiana
326 PM EDT MON SEP 3 2018
MIZ078-032030-
Cass-
326 PM EDT MON SEP 3 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CASS COUNTY...
At 326 PM EDT, a strong thunderstorm was located near Edwardsburg, or
near Niles, moving northeast at 5 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Niles, Dowagiac, Cassopolis, Pokagon, Diamond Lake, Dailey and Barron
Lake.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Seek shelter until this storm passes.
&&
LAT...LON 4198 8613 4191 8597 4181 8612 4185 8623
4186 8623
TIME...MOT...LOC 1926Z 225DEG 6KT 4185 8614
MARSILILocal storm report, Sep 3, 3:32 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
332 PM EDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM TSTM WND GST 1 NNW OSCEOLA 41.68N 86.09W
09/03/2018 E50 MPH ST. JOSEPH IN TRAINED SPOTTER
ESTIMATED 40 TO 50 MPH WIND GUST, HEAVY RAIN
AT WYNNEWOOD DRIVE & RAINTREE DRIVE.
&&
MCDThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 1:22 PM EDT | Special Weather Statement | IWX | Saint Joseph | 38 min |
| Sep 3, 1:40 PM EDT | Special Weather Statement | IWX | Saint Joseph | 50 min |
| Sep 3, 2:21 PM EDT | Special Weather Statement | IWX | Branch | 54 min |
| Sep 3, 2:59 PM EDT | Special Weather Statement | IWX | Hillsdale | 76 min |
| Sep 3, 3:26 PM EDT | Special Weather Statement | IWX | Cass | 64 min |
| Sep 3, 3:37 PM EDT | Special Weather Statement | IWX | Van Buren | 38 min |
| Sep 3, 3:44 PM EDT | Special Weather Statement | IWX | Cass | 46 min |
| Sep 3, 3:46 PM EDT | Special Weather Statement | IWX | Berrien | 29 min |
| Sep 3, 3:54 PM EDT | Special Weather Statement | IWX | Berrien | 51 min |
| Sep 3, 4:10 PM EDT | Special Weather Statement | IWX | Berrien, Cass, Saint Joseph | 80 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.